Announcement

Collapse
No announcement yet.

Risperdal Difficulties

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Risperdal Difficulties

    I am an adult with TS. As a child/adolescent, I always had spasms. For most of my adult life (18-34) I was 'normal' except for the spasms. At age 34 the spasms started to get worse and I developed vocal tics. That's when I was officially diagnosed with TS.

    I'm currently on 1 mg of Risperdal per day plus Paxil for ocd. (I had ocd all my life too but never really realized it till I was diagnosed with TS). The Risperdal has worked well for about two years. But in the last six months, I've once again realized an increase in my spasms and vocal tics (trouble speaking - I know part of this is psychological. I was a teacher and vice principal at the time of diagnosis and was an ok public speaker. Now I'm get nervous when I have to speak publicly at a meeting or whatever because I 'know' I'm going to stutter and stammer. It's a 'how I see myself issue').

    So the Risperdal isn't working as well anymore. Plus I've gained a lot of weight and I'm tired all the time. I'm going to see my neurologist about this and if there are any other options. I'm also going to see my psychiatrist to see if paxil could be the cause of the weight gain and tiredness.

    Does anyone on the board have any experiences similar to mine and any suggestions?

    Thanks,
    Jeremy

  • #2
    Risperdal Difficulties

    Jeremy,

    Welcome to the TSFC Forum! There are several discussions on peoples' experience with Risperdal (note spelling). Use the forum "search" tool and enter the search term "Risperdal" (without the quotations)

    In particular have a look at this posting where you can read the manufacturer's monograph.

    Information on Tourette and stutter can be found here

    Based on available information, the likelihood of the somnolence and weight gain is due to the Risperdal.

    What does of Paxil are you taking?
    Steve
    TouretteLinks Forum

    Comment


    • #3
      Risperdal Difficulties

      Thanks Steve. I'll check out the links.

      I'm taking 20 mg per day of paxil.

      Jeremy

      Comment


      • #4
        Risperdal Difficulties

        Jeremy,

        You may also wish to look at the Canadian Paxil monograph.

        SSRI's the class of meds Paxil belongs to are not generally associated with weight gain, though the monograph does report 1.4% of people experience increased appetite.
        Steve
        TouretteLinks Forum

        Comment


        • #5
          Risperdal Difficulties

          Hey Jeremy, velcome to the club. I was just curious about why u take paxil for the ocd. If u never really noticed it until u were diagnosed with ts and u were a teacher and principle before it sounds like the ocd never really bothered u that much.

          Definately read the product monogram, and even do some additional research, on Risperidol that Steve suggested. This is a strong anti-psychotic drug and it seems like ur ts isnt that bad or am I wrong?

          Comment


          • #6
            Risperdal Difficulties

            Jeremy:

            Welcome to the TS forum. It sounds like you have the right professional support.
            Reading is always a good thing when it comes to medications.

            It always helps to have an idea before going into a visit to the Doctor.
            Maybe they can offer another option for you.

            By experience with my son, TS can be a roller coaster ride. At times it is full blown and other times appears to have gone away. I have also seen improvements when medications have been changed. You might want to ask your Dr. if either of the med's you take build up in your system to create less effect on the condition.

            Paxil is commonly used for depression and anxiety. There are other drugs out there that work well and do the same thing.

            Keep us posted and be assured everyone would be glad to help here.
            PJK

            Comment


            • #7
              Why paxil

              [quote="scottx"]Hey Jeremy, velcome to the club. I was just curious about why u take paxil for the ocd. If u never really noticed it until u were diagnosed with ts and u were a teacher and principle before it sounds like the ocd never really bothered u that much.

              I don't know if ocd is the correct term. But I have alwasy obseesed about death. There would be times that the thought of it didn't upset me. But there would be times, for months, when I wouldn't be able to sleep properly because I was thinking about death all the time. I made it through the workdays ok, but it was really tough. Now, with paxil and some therapy for that and some other issues, I feel I have come a long way.

              It all started when I got engaged about two and a half years ago. I was very excited for the first week. Then my parents phoned and mentioned they had been at the funeral of a family friend who had a heart attack at a relatively early age. Also, my fiance's freinds told her they we're surprised we got engaged when we only had been dating for six months. Both these happenings cuased me to have what I consider a mid life crisis. I got very scared of marriage and wondered if we were doing the right thing. I kept on thinking about it. I told my fiance and she, of course, becaume very upset. It was a little while after that that my neurosurgoen set up a psychiatry appointmnet for me (becuase I had just started taking the Risperdal a few months before the engagemnt and we wondered it that was helping to cause my crisis.

              Anyway, the psychiatrist put me in touch with a psychotherapist, who gave me some handling techniques as well as some hypnosis. So now everything seems to be great. When the psychiatrist originally put me on Paxil, I asked him for how long and he said probably forever. Now that I've been married sucessfuly for more then a year, I'm wondering if I should quit the paxil as maybe my crisis wasn't bought on by just a chemical imbalance. But I think I'll wait til mid Feb to try because that's when my 40th birthday takes place. And I'd definitely like to enjoy that!.

              By the way, I think that Paxil could be contributing to part of my weight gain problem and that's why I think I want off it.

              Sorry, I've been rambling on. Has anyone had similar experiences or have some sage advise?

              Thanks,
              Jeremy

              Comment

              Working...
              X